Alert archive / Utah / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 2, 2018, 7:32 PM MDT for Box Elder County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 7:32 PM MDT (01:32 UTC)
- Expired
- Oct 2, 2018, 8:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 21 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 1.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
696
WUUS55 KSLC 030132
SVRSLC
UTC003-030200-
/O.NEW.KSLC.SV.W.0045.181003T0132Z-181003T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
732 PM MDT TUE OCT 2 2018
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
East central Box Elder County in northern Utah...
* Until 800 PM MDT
* At 732 PM MDT, a severe thunderstorm was located 25 miles southwest
of Howell, or 33 miles southwest of Tremonton, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Promontory and Golden Spike Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the northern part of the Great Salt Lake, get away
from the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4124 11280 4160 11292 4169 11249 4138 11221
4124 11251
TIME...MOT...LOC 0132Z 267DEG 27KT 4146 11272
HAIL...<.75IN
WIND...60MPH
$$
NC2 follow-up statements
435
WWUS55 KSLC 030145
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
745 PM MDT TUE OCT 2 2018
UTC003-030200-
/O.CON.KSLC.SV.W.0045.000000T0000Z-181003T0200Z/
Box Elder UT-
745 PM MDT TUE OCT 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL BOX ELDER COUNTY...
At 745 PM MDT, a severe thunderstorm was located 22 miles south of
Howell, or 28 miles southwest of Tremonton, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Promontory and Golden Spike Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the Great Salt Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4124 11280 4145 11277 4160 11283 4169 11249
4138 11221 4124 11251
TIME...MOT...LOC 0145Z 267DEG 27KT 4147 11259
HAIL...<.75IN
WIND...60MPH
$$
NC186
WWUS55 KSLC 030200
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
800 PM MDT TUE OCT 2 2018
UTC003-030206-
/O.EXP.KSLC.SV.W.0045.000000T0000Z-181003T0200Z/
Box Elder UT-
800 PM MDT TUE OCT 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOX ELDER COUNTY
WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4124 11280 4145 11277 4160 11283 4169 11249
4138 11221 4124 11251
TIME...MOT...LOC 0156Z 267DEG 27KT 4147 11248
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 7:08 PM MDT, 24 minutes earlier.
Area forecast discussion, Oct 2, 7:08 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
708 PM MDT Tue Oct 2 2018
.SYNOPSIS...The very moisture air across the forecast area will
fuel showers and isolated thunderstorms across the area through
Thursday. Heavy rain will be possible with any of the stronger
showers and storms. An upper level trough moving east across the
northern Rockies will push a cold front across Utah Thursday
night through early Friday. Significantly drier air will follow
the front on Friday.
&&
.DISCUSSION...
Early update this evening as its about to get busy with a
convective line approaching the Wasatch Front from the West
Desert.
Our 00Z KSLC RAOB measured the highest Precipitable Water and
surface dewpoint for the month of October at KSLC.
No matter how you measure it, the moisture is quite remarkable for
this time of year. Dewpoints have risen into the 50s and lower 60s
across most of the region. Precipitable Water values across
valleys south of I-80 are 1.00"-1.50".
Thermodynamics continue to favor heavy rainfall, with FV3 BUFKIT
forecast soundings indicating an LCL at or below 700mb, and a warm
cloud layer of 5-9kft.
A cold front associated with a strong system over the northern
Rockies continues to advance into far western Utah, providing the
dynamical support through moisture convergence, to take advantage
of the storm environment. No reason to think the line will
dissipate before impacting the Wasatch Front and points east late
this evening into the early overnight hours. In addition to heavy
rainfall and a flash flood risk, this activity will bring copious
lightning and wind gusts up to 45 mph. Small hail cannot be ruled
out in the strongest cores given the amount of effective shear
being observed.
Late tonight, model consensus is for convection to spread
northward across southwest Utah, associated with falling heights
ahead of the broad and deep closed low off the California coast.
Again, this activity will also bring a heavy rain and flash flood
risk.
Main part of this update was to reorient PoPs based on radar
trends, and the latest Convective Allowing Model guidance.
Tomorrow, while drying does occur, this should allow for better
destabilization and another round of locally heavy rainfall and
continued flash flood risk. The Flash Flood Watch may need to be
extended by the next shift.
&&
.PREVIOUS DISCUSSION...
The remnant of TS Rosa over northeast Arizona late this afternoon
will move through the four corners this evening, then shear off
to the east-northeast through Colorado later tonight. A broad area
of stratiform rain with embedded convection extending across
southeast Utah through western Colorado will eventually push out
of the forecast area later this evening. Lingering showers late
tonight will have a limited areal coverage and will produce little
additional rainfall.
The somewhat more unstable air mass brought on by strong heating
over west-central through northern Utah earlier today will likely
see a general weakening early this evening. This decrease in
convection looks to be short-lived as the apparent vorticity max
over western Nevada moves east-northeast across northern Utah
tonight. A band of low-level confluence underneath this passing
vorticity max with the entrance region of the jet just to the
north of the boundary will create a good synoptic situation for
precip to concentrate along and north of the confluence zone late
this evening through early Wednesday. Light to moderate precip
near this boundary could be an issue later tonight as this precip
sags south toward the burn scars in southern Utah county.
The upper trough currently positioned along the California coast
will turn east and move inland through the central/southern
California coast Wednesday evening, then weaken as it moves east-
northeast into and then through the Great Basin late Wednesday
night/Thursday. The areal extent and intensity of precip should
increase as the trough advances into the Great Basin late
Wednesday night. Widespread, and at times, moderate/heavy precip
will develop due to good synoptic-scale forcing and a still moist
air mass over the area.
A new wrinkle to forecast in form of snow will come into play
Thursday night/early Friday. A surface cold front with trailing
near 700mb temps dropping below freezing across northwest Utah
will arrive with the upper trough. This setup will drive snow
levels down enough to bring minor accumulations of snow to the
higher portions of the Wasatch and western Uintas.
Significantly drier air will trail the cold front on Friday. This
drier air should bring an end to this round of precip by late
Friday.
Active pattern continues through the entirety of the long term
forecast period. This should keep cool temperatures and
precipitation across the area through next weekend and into early
next week. A long wave trough will set up directly overhead and
slowly close off and then eject later Monday into Tuesday. The
next trough will follow a somewhat similar morphology, though
potentially further north and west. Given the extended time period
and relative lack of model skill in forecasting shortwaves
rotating around these features...kept long term pop grids roughly
the same.
Main message continues: below normal temperature and above normal
precipitation to continue into early next week.
&&
.AVIATION...
A line of thunderstorms to the west of the KSLC terminal will
arrive between 02-03Z. There is a 40% chance of outflow winds
greater than 26 kts between 02-05Z. A prevailing northerly wind
shift is also expected with the arrival of the storms. The
strongest storms will move east of the terminal by 05Z leaving
rain showers with embedded lightning until 09-10Z. VFR conditions
will prevail except in heavier precipitation when MVFR
visibilities are possible.
&&
.FIRE WEATHER...
The remnant of the tropical storm that spread an extensive field
of moisture across Utah will move northeast through the four
corners region this evening. Widespread moderate to heavy rain
will accompany this feature through southern and eastern Utah
tonight. Showers and isolated thunderstorms will exist across the
remaining fire districts overnight.
The upper level trough along the California coast will turn inland
late Wednesday, then lift northeast through the Great Basin and
weaken Wednesday night/early Thursday. A trailing upper level trough
over the northern Rockies will push a cold front across the state
Thursday night, bringing one more round of showers/storms
followed by significantly drier air to end the week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 4 AM MDT Wednesday for UTZ001>004-
006>016-019>021-517-518.
WY...Flash Flood Watch until 4 AM MDT Wednesday for WYZ021.
&&
PUBLIC...10/Conger/Kruse
AVIATION...Bonnette
FIRE WEATHER...Conger
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 2, 6:21 AM MDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 621 AM MDT Tue Oct 2 2018 UTZ001>016-019>021-517-518-WYZ021-031300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 621 AM MDT Tue Oct 2 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Tropical moisture will continue to spread northward into the area through tonight. As a result, much of Utah and southwest Wyoming will see widespread rain. Some areas will see significant rainfall amounts, with a potential for flash flooding particularly in prone areas such as slot canyons, burn scars, normally dry washes, small streams in steep terrain, and urban areas with poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and thunderstorms are expected Wednesday afternoon, then rain will become more widespread Wednesday night. Locally heavy rain will remain possible, and some thunderstorms could produce flash flooding. Another storm system will push a cold front into the area late Thursday, bringing colder temperatures to the area along with the potential for accumulating snow across the northern mountains. Cool and wet weather will then continue for the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Oct 2, 1:36 PM MDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 136 PM MDT TUE OCT 2 2018 UTZ002-003-007-022000- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 136 PM MDT TUE OCT 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIS...NORTH CENTRAL SALT LAKE AND SOUTHWESTERN MORGAN COUNTIES UNTIL 200 PM MDT... At 135 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over West Bountiful, or near Bountiful...moving northeast at 40 mph. Half inch hail, winds in excess of 40 mph, and very heavy rainfall will be possible. Locations impacted include... Salt Lake City, Layton, Bountiful, Farmington, Kaysville, North Salt Lake, Centerville, Woods Cross, South Weber, West Bountiful, Fruit Heights and East Layton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4077 11200 4093 11211 4113 11190 4084 11168 TIME...MOT...LOC 1935Z 237DEG 35KT 4090 11197 NC
Special weather statement, Oct 2, 7:25 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
725 PM MDT TUE OCT 2 2018
UTZ001>003-005-030230-
Cache Valley/Utah Portion UT-Great Salt Lake Desert and Mountains UT-
Northern Wasatch Front UT-Salt Lake and Tooele Valleys UT-
725 PM MDT TUE OCT 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...NORTHWESTERN
CACHE...EASTERN BOX ELDER...DAVIS...NORTHWESTERN SALT LAKE AND
NORTHEASTERN TOOELE COUNTIES UNTIL 830 PM MDT...
At 722 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Snowville to 31
miles north of Delle to near Knolls...and moving southeast at 30 mph.
Pea size hail and wind gusts of 40 to 55 mph will be possible, along
with heavy rainfall and copious lightning.
Strong thunderstorms will be near...
Great Salt Lake through 900 PM MDT.
Knolls around 730 PM MDT.
Howell around 800 PM MDT.
Bear River City and Corinne around 830 PM MDT.
Other locations impacted by these storms include Honeyville, Hat
Island, Collinston, Deweyville, West Warren, Penrose, Warren, West
Weber, Pleasant View and Hill Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 4193 11208 4194 11212 4191 11214 4188 11207
4170 11207 4149 11198 4138 11202 4133 11194
4085 11183 4083 11186 4076 11181 4020 11300
4066 11341 4126 11300 4200 11270 4200 11218
4195 11214 4200 11210
TIME...MOT...LOC 0122Z 318DEG 25KT 4196 11264 4121 11295 4068 11331
10The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:25 PM MDT | Special Weather Statement | SLC | Davis, Tooele | 65 min |
| Oct 2, 8:26 PM MDT | Special Weather Statement | SLC | Cache, Davis, Salt Lake, Weber | 49 min |
| Oct 2, 9:17 PM MDT | Special Weather Statement | SLC | Morgan, Rich | 28 min |
| Oct 2, 9:23 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 112 min |
| Oct 2, 9:42 PM MDT | Special Weather Statement | SLC | Salt Lake | 63 min |
| Oct 2, 9:56 PM MDT | Special Weather Statement | SLC | Summit | 64 min |
| Oct 2, 10:01 PM MDT | Areal Flood Advisory | SLC | Utah | 119 min |
| Oct 2, 10:15 PM MDT | Special Weather Statement | SLC | Utah, Wasatch | 60 min |
| Oct 3, 3:59 AM MDT | Flash Flood Watch | SLC | 26 hr | |
| Oct 3, 2:18 PM MDT | Special Weather Statement | SLC | Emery | 27 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.